Medical Surgical Labs Diabetic Labs #4

Question

The nurse is performing a medical interview on a client with diabetes who reports that her fasting blood sugar has been elevated over 160 mg/dL, yet she has been compliant with her oral diabetic medications. Which drug from the client’s medication list may be contributing to her elevated blood glucose levels?

Answers

  1. Deflazacort
    • Rationale:

      This answer is correct because deflazacort is a corticosteroid. Steroids decrease the effect of diabetic medications. This causes blood glucose levels to rise.

  2. Amlodipine
    • Rationale:

      This answer is not correct because amlodipine is a calcium channel blocker. Calcium channel blockers do not affect blood glucose.

  3. Digoxin
    • Rationale:

      This answer is not correct because it is an antiarrhythmic drug. There is no current evidence that digoxin raises blood glucose; however, any client on digoxin should be carefully monitored.

  4. Levofloxacin
    • Rationale:

      This answer is not correct because levofloxacin is a quinolone anti-infective. It does not raise blood glucose levels.

Overview

Steroid medications decrease the effect of diabetic medications causing blood glucose levels to rise. Deflazacort is a steroid that reduces inflammation and changes how the client’s immune system functions.

Explanation

Learning Outcomes

Steroids decrease the effect of diabetic medications. They raise blood sugar levels by working against insulin. This results in the liver releasing stored glucose in the bloodstream. If the pancreas is unable to make enough insulin to compensate, hyperglycemia occurs. Typically steroid induced diabetes is not permanent. It usually subsides once the steroids are discontinued. But sometimes, clients may develop type 2 diabetes from steroid use.

Test Taking Tip

Remember that steroids can cause hyperglycemia. Steroids end in -sone, -olone, and -cort.

Video Rationale